Kansas, 2021

Tornado and Hail in Kansas, October 12, 2021

October 12, 2021 · NWS GLD · 12 events in 4 counties and zones

On October 12th, a strong low pressure system was moving across the western United States. A strong upper level disturbance, in addition to increasing instability in wind shear, produced an environment favorable for high winds and severe weather.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$810,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

On October 12th, a strong low pressure system was moving across the western United States. A strong upper level disturbance, in addition to increasing instability in wind shear, produced an environment favorable for high winds and severe weather. High winds moved across western Kansas around mid day producing up to 60 mph winds that blew over 8 semi trucks on Interstate 70 in Gove County and caused a slight reduction in visibility due to blowing dust in Sherman County. Initially, storms developed in warm unstable air across northwest Kansas. These storms were supercellular in nature, but struggled to fully develop because the instability was overcome by the substantial wind shear. However, additional storms developed along a dryline in eastern Colorado, spreading east across northwestern Kansas throughout the evening hours. These storms produced the reports of up to quarter sized hail, the tornado in Sharon Springs, and up to 100 mph winds gusts that caused damage in Logan and Gove counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Oct 12, 3:35 AM MST, 6 hours 20 minutes earlier.

Area forecast discussion, Oct 12, 3:35 AM MST, 6 hours 20 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
435 AM MDT Tue Oct 12 2021

.SHORT TERM...(Today through Thursday night)
Issued at 430 AM MDT Tue Oct 12 2021

Today-tonight...at 500mb there is great agreement amongst the
GFS/NAM/Canadian/ECWMF and GEFS in lifting a deep 542mb upper low
currently over south central Utah this morning northeast into north
central Colorado through the day then toward north central Nebraska
during the night.

At the surface, a 992mb low is expected to be near the northeast
corner of Colorado at the end of the day, remaining steady around
992mb overnight near the vertically stacked upper low near the SD/NE
border. Strong south to southeast winds winds are expected during
the late morning through mid afternoon hours gusts in the 40 to 60
mph range, highest along and west of the CO/KS border. Per
coordination with surrounding offices we've issued a High Wind
Warning for Cheyenne and Kit Carson counties in Colorado, Sherman
and Wallace counties in Kansas. Winds slowly veer to the southwest
through midnight then west and northwest after midnight with gusts
up to 35 mph or so, mainly along the KS/NE border.

Regarding the threat for blowing dust...the threat remains with the
question being how much if any impact there will be. The GFS has
remained consistent for the past week or so with a key wind speed of
around 45 to 50kts in the 0.5-1km layer nosing into a narrow area
extending from Dundy county Nebraska southwest through our far
eastern Colorado counties around 21z. Surface winds sustained around
33kts or higher are also forecast from Goodland to Flagler and
points southwest into Cheyenne county Colorado in the 18z-21z
timeframe. 0-2km lapse rates remain steep, over 10C/KM. So from our
local ongoing research into high impact blowing dust/dust storm
events these 3 items can be checked off the list. The only parameter
that remains in question is will the lapse rates at 2-2.5km be
unstable or stable, basically keeping any dust confined to the near
surface or will it be allowed to escape into the atmosphere with no
cap to confine it. The latest GFS suggests lapse rates around 8-
9C/KM move in from the southwest by 21z. The 06z HRRR has lapse
rates in the 2-2.5km layer around 6-7C/KM which is better for an
organized threat (county or multiple county wide blowing dust/dust
storm). The ECMWF and NAM arent too far off compared to the HRRR. So
the bottom line is there is enough of a blowing dust threat to
include it in the forecast with low confidence that an impactful
blowing dust event will occur.

High temperatures are expected to be in the upper 60s to middle 70s.
Low temperatures are expected to fall into the low to mid 30s in far
eastern Colorado, mid 30s to mid 40s east of the CO/KS border. Frost
is not expected given the expected winds.

Regarding precipitation potential, the first chance for
showers/isolated thunderstorms arrives mid morning from Benkelman to
Oakley east as a weather disturbance moves in from New Mexico,
exiting early this afternoon. There should be enough forcing per
upper level jet and modestly unstable lapse rates for some rainfall
to occur. The next chance arrives generally along and west of the
CO/KS border around 20z/21z as the deep upper low moves toward the
Denver metro area. Strong forcing exists along the dryline to
produce strong to severe supercell thunderstorms. During the early
to mid evening hours convection will quickly become linear as upper
jet divergence increases and low level jet strengthens. Around or
shortly after midnight convection should be east of the area with a
clearing sky.

Wednesday-Wednesday night...dry conditions are expected. Northwest
winds gusting up to 40 mph or so are possible along the Kansas
Nebraska border in the morning before decreasing some in the
afternoon as the storm system moves further away from the area.
A steady north to northeast wind of up to 10 mph is expected during
the night. High temperatures are expected to be in the lower to
upper 60s. Low temperatures drop into the low to mid 30s with frost
and freeze conditions possible.

Thursday-Thursday night...another weather system makes its way into
the area during the afternoon with the emphasis of any precipitation
during the night as the system (within the base of an upper trough)
moves through. Moisture availability is enough (mainly above 700mb)
to support some slight chance to likely pops across the southwestern
2/3 of the area. Daytime temperatures cool down into the low 50s to
mid 60s. With expected overnight low temperatures in the upper 20s
to mid 30s rain showers and snow showers are expected. The snow
would be confined to areas along and west of the Colorado Kansas
border at this time.

.LONG TERM...(Friday through Tuesday)
Issued at 237 AM MDT Tue Oct 12 2021

The main concerns in the extended forecast are below normal
temperatures and a chance for some frost.

The forecast period begins with a trough over the central plains
with the trough axis located to the southwest of the Tri-State area.
The trough is expected to move from west to east-southeast through
the day.  Friday will be the coolest day in the extended forecast
with highs in the 50s and lows in the mid-20s to mid-30s. Widespread
temperatures in the mid to upper 20s are expected across eastern
Colorado Friday night/Saturday morning, with areas along and west of
a line from Norton to Russell Springs to Leoti expected to fall
below freezing. Frost is expected to be a concern Saturday morning
across the region.

Saturday, the Tri-State area comes under northwest flow aloft as a
ridge amplifies to the west.  Through the weekend, the ridge will
push east, moving across the High Plains and Central High Plains. We
begin a gradual warming trend on Saturday which will continue
through Monday.  Saturday highs return to the 60s with widespread
70s expected on Sunday and Monday.  Lows each morning are expected
to be primarily in the 30s.  With mainly clear skies and winds
fairly light, frost will be a concern each morning.  Dry conditions
will persist through the remainder of the forecast period.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 430 AM MDT Tue Oct 12 2021

KGLD...VFR conditions are expected through all but the 23z-02z
timeframe. Southeast winds gusting to 25kts at taf issuance will
increase while veering to the south late this morning through the
afternoon with gusts to 50kts expected. Overnight, southwest winds
around 15kts early this evening fall below 12kts by 06z, veering
to the west and west-northwest after midnight. Convective chances
ramp up within an hour or so of the 23z-02z timeframe. Sub VFR
conditions are possible in that timeframe due to heavy rainfall.
Large hail and strong wind gusts also possible.

KMCK...VFR conditions are expected through all but the 02z-04z
timeframe. An east wind around 11kts at taf issuance will veer to
the southeast late this morning and continue through the afternoon
with gusts over 35kts expected. Overnight, winds become southwest
then west with gusts to 20kts possible. Convective chances ramp up
within an hour or so of the 02z-04z timeframe. Sub VFR conditions
are expected in that timeframe due to heavy rainfall as a line of
thunderstorms moves through from the west. Large hail and strong
wind gusts also possible.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...High Wind Warning from 10 AM this morning to 6 PM MDT this
     evening for KSZ013-027.

CO...High Wind Warning from 10 AM this morning to 6 PM MDT this
     evening for COZ091-092.

NE...NONE.
&&

SHORT TERM...99
LONG TERM...AW
AVIATION...99
Hazardous weather outlook, Oct 12, 6:19 AM MST, 3 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
719 AM MDT Tue Oct 12 2021

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-131330-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
719 AM MDT Tue Oct 12 2021 /819 AM CDT Tue Oct 12 2021/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY AND TONIGHT...

A High Wind Warning is in effect today for Cheyenne and Kit Carson
counties in Colorado, Sherman and Wallace counties in Kansas. South
winds gusting up to 60 mph are expected along with some patchy
blowing dust which may cause reduced visibilities and poor air
quality. Elsewhere, wind gusts up to 50 mph are expected. No
hazardous weather is expected at this time.

There is a Slight and Enhanced Risk of severe thunderstorms this
afternoon and evening along and east of a line from Ogallala,
Nebraska to Tribune, Kansas. All modes of severe weather are
possible including large hail up to two inches in diameter, damaging
wind gusts up to 70 mph, and a few tornadoes. It is important to
note the tornado threat will exist into the evening, potentially
making them difficult to see.

Near critical fire weather conditions are expected across far
eastern Colorado.

Frost is possible around sunrise Wednesday morning across parts of
far eastern Colorado.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

Elevated fire weather conditions are expected along and west of the
Colorado Kansas border Wednesday afternoon. Areas of frost are
possible Wednesday night along and north of Interstate 70.

Rain showers and snow showers are expected Thursday night. The rain
may mix with snow along Highway 27 with snow along and west of the
Colorado Kansas border. Little if any snow accumulation is currently
expected.

Elevated to near critical fire weather conditions return Saturday
afternoon, Sunday afternoon and Monday afternoon, generally along
and west of Highway 27.

Freezing and sub freezing temperatures are expected across nearly
the entire Tri-State area Friday night through Saturday morning and
again Saturday night through Sunday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed from 2 PM MDT (3 PM CDT) to
midnight MDT (1 AM CDT). We would also appreciate any reports of
blowing dust and reduced visibilities via telephone and social media.

In the hours before

Special weather statement, Oct 12, 9:02 AM MST, 53 minutes before
Special Weather Statement
National Weather Service Goodland KS
1002 AM MDT Tue Oct 12 2021

COZ090>092-KSZ001-002-013>015-027>029-041-042-NEZ079-122015-
Yuma-Kit Carson-Cheyenne-Rawlins-Sherman-Thomas-Sheridan-Wallace-
Logan-Gove-Greeley-Wichita-Dundy-
Including the cities of Yuma, Wray, Burlington, Arapahoe,
Cheyenne Wells, St. Francis, Bird City, Atwood, Goodland, Colby,
Hoxie, Sharon Springs, Oakley, Quinter, Grinnell, Grainfield,
Tribune, Leoti, and Benkelman
1002 AM MDT Tue Oct 12 2021 /1102 AM CDT Tue Oct 12 2021/

...Blowing Dust Developing Across Area...

Small areas of blowing dust are developing as southerly winds
increase to 30 to 40 mph. Expect dust along north to south
oriented dirt roads and near open fields. Coverage is expected to
be limited at this time, with lowest visibilities confirmed to the
vicinity of the dust source. Be cautious if approaching an area of
blowing dust and be prepared for rapidly changing visibilities.

JRM

The radar

The Goodland radar (KGLD), 2 km away, was scanning. The volume nearest the first event began at 23:33 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 2 high wind, 2 hail, 1 tornado. Local standard time, as filed.

High Wind, Sherman

When
October 12, 9:55 AM MST
Where
Sherman forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
39.351, -101.720 (the zone’s center; the record gives no point)

Strong south-southeasterly winds produced a 60 mph wind gust, which caused blowing dust to reduce visibility to 8 miles at the Goodland Municipal Airport.

High Wind, Gove

When
October 12, 11:00 AM CST to 12:00 PM CST
Where
Gove forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$96,000
Reported by
911 Call Center
Coordinates
38.916, -100.483 (the zone’s center; the record gives no point)

Gove County Dispatch reported 8 semi trucks blown over on Interstate 70 from mile markers 92 to 112 within one hour. No injuries reported.

Thunderstorm Wind, Sherman

When
October 12, 4:32 PM MST
Where
Sherman County, 1.15 mi SSW of Goodland
Measured
70 kt (81 mph) estimated gust
Property damage
$40,000
Reported by
NWS Storm Survey
Coordinates
39.334, -101.727

Sherman County Dispatch reported a car window knocked out of a customers car at Walmart along with an uprooted small tree that was blown across the lot. Other small branches were found snapped behind Walmart. A damage survey found no evidence of tornado as all the damage was blown to the east.

Hail, Wallace

When
October 12, 5:00 PM MST
Where
Wallace County, 0.89 mi SSE of Weskan
Measured
1 in hail
Reported by
911 Call Center
Coordinates
38.858, -101.964

Wallace County Dispatch reported quarter sized hail near the town of Weskan, Kansas.

Tornado, Wallace

When
October 12, 5:25 PM MST to 5:33 PM MST
Where
Wallace County, 2.69 mi NW of Sharon Spgs Arpt to 0.41 mi NNW of Sharon Spgs
Rating
EF0
Path length
3.32 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
38.872, -101.791

The primary damage produced by this tornado occurred at the Sharon|Springs Golf Course, just south of town. At this location, some|tree limbs were snapped, a power pole was leaning, and several|small outbuildings had metal roofs ripped off, walls knocked down,|or garage doors blown in. In addition, a nearby combine had broken|windows and a tractor trailer had at least two wood beams|penetrate the door. Along the rest of the tornado path, broken|tree branches were noted in a couple different locations.

Hail, Wallace

When
October 12, 5:25 PM MST
Where
Wallace County, 4.5 mi S of Sharon Spgs Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.785, -101.742

Thunderstorm Wind, Logan

When
October 12, 7:58 PM CST
Where
Logan County, 2.44 mi SSW of Oakley
Measured
70 kt (81 mph) estimated gust
Property damage
$80,000
Reported by
Emergency Manager
Coordinates
39.096, -100.861

Logan County Emergency Manager reported a center pivot blown over just south of the city of Oakley as the line of storms moved over.

Thunderstorm Wind, Logan

When
October 12, 8:00 PM CST
Where
Logan County, 0.6 mi W of Oakley Muni Arpt to 0.12 mi WSW of Oakley Muni Arpt
Measured
87 kt (100 mph) estimated gust
Property damage
$285,000
Reported by
Emergency Manager
Coordinates
39.119, -100.831

Emergency Manager reported that 1/2 mile of power poles were blown down due to straight line winds near the city of Oakley. The downed poles resulted in no power for the city.

Thunderstorm Wind, Gove

When
October 12, 8:00 PM CST
Where
Gove County, 2.37 mi W of Campus to 1.86 mi W of Campus
Measured
87 kt (100 mph) estimated gust
Property damage
$285,000
Reported by
Emergency Manager
Coordinates
39.119, -100.794

Emergency Manager relayed that 1/2 mile of power poles were blown down due to straight line winds that resulted in no power for the city of Oakley.

Thunderstorm Wind, Gove

When
October 12, 8:00 PM CST
Where
Gove County, 2.98 mi W of Campus
Measured
87 kt (100 mph) estimated gust
Property damage
$12,000
Reported by
Law Enforcement
Coordinates
39.117, -100.805

Strong winds associated with a line of thunderstorms blew over a semi truck traveling east bound on Interstate 70 near Oakley. The interstate was closed briefly to allow crews to remove the truck.

Thunderstorm Wind, Logan

When
October 12, 8:00 PM CST
Where
Logan County, 0.74 mi N of Oakley Muni Arpt
Measured
87 kt (100 mph) estimated gust
Property damage
$12,000
Reported by
Emergency Manager
Coordinates
39.131, -100.818

As a line of thunderstorm moved across Interstate 70 near Oakley, a semi truck was blown over near mile marker 75.

Thunderstorm Wind, Gove

When
October 12, 8:15 PM CST
Where
Gove County, 4.9 mi SSW of Grinnell
Measured
61 kt (70 mph) estimated gust
Reported by
Social Media
Coordinates
39.062, -100.657

As a line of thunderstorms moved across Gove County, a large, dead tree was blown over. Tree was estimated to be 30 to 40 feet tall with an unknown diameter and rotted roots.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2021Every state in 2021This day in weather historyThe tornado archive for Kansas, 2021Warnings in Kansas, October 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 990147, 990215, 990154, 990210, 983517, 990211, 990212, 990213, 990214, 990216, 990217, 990218.